Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Three themes of syzygies

Authors: Gunnar Fløystad, Jason McCullough and Irena Peeva
Journal: Bull. Amer. Math. Soc. 53 (2016), 415-435
MSC (2010): Primary 13D02
Published electronically: March 29, 2016
MathSciNet review: 3501795
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We present three exciting themes of syzygies, where major progress has been made recently: Boij-Söderberg theory, Stillman's question, and syzygies over complete intersections.

References [Enhancements On Off] (What's this?)

  • [AH] Tigran Ananyan and Melvin Hochster, Ideals generated by quadratic polynomials, Math. Res. Lett. 19 (2012), no. 1, 233-244. MR 2923188,
  • [An1] David Anick, Construction d'espaces de lacets et d'anneaux locaux à séries de Poincaré-Betti non rationnelles, C. R. Acad. Sci. Paris Sér. A-B 290 (1980), no. 16, A729-A732 (French, with English summary). MR 577145
  • [An2] David J. Anick, A counterexample to a conjecture of Serre, Ann. of Math. (2) 115 (1982), no. 1, 1-33. MR 644015,
  • [As] Paul S. Aspinwall, Some applications of commutative algebra to string theory, Commutative algebra, Springer, New York, 2013, pp. 25-56. MR 3051370,
  • [Av] Luchezar L. Avramov, Modules of finite virtual projective dimension, Invent. Math. 96 (1989), no. 1, 71-101. MR 981738,
  • [AGP] Luchezar L. Avramov, Vesselin N. Gasharov, and Irena V. Peeva, Complete intersection dimension, Inst. Hautes Études Sci. Publ. Math. 86 (1997), 67-114 (1998). MR 1608565
  • [AB] Luchezar L. Avramov and Ragnar-Olaf Buchweitz, Homological algebra modulo a regular sequence with special attention to codimension two, J. Algebra 230 (2000), no. 1, 24-67. MR 1774757,
  • [BM] Dave Bayer and David Mumford, What can be computed in algebraic geometry?, Computational algebraic geometry and commutative algebra (Cortona, 1991), Sympos. Math., XXXIV, Cambridge Univ. Press, Cambridge, 1993, pp. 1-48. MR 1253986
  • [BMNSSS] Jesse Beder, Jason McCullough, Luis Núñez-Betancourt, Alexandra Seceleanu, Bart Snapp, and Branden Stone, Ideals with larger projective dimension and regularity, J. Symbolic Comput. 46 (2011), no. 10, 1105-1113. MR 2831475,
  • [BBEG] Christine Berkesch, Jesse Burke, Daniel Erman, and Courtney Gibbons, The cone of Betti diagrams over a hypersurface ring of low embedding dimension, J. Pure Appl. Algebra 216 (2012), no. 10, 2256-2268. MR 2925819,
  • [BEK] Christine Berkesch, Daniel Erman, and Manoj Kummini, Three flavors of extremal Betti tables, Commutative algebra, Springer, New York, 2013, pp. 99-121. MR 3051372,
  • [BEKS] Christine Berkesch Zamaere, Daniel Erman, Manoj Kummini, and Steven V. Sam, Tensor complexes: multilinear free resolutions constructed from higher tensors, J. Eur. Math. Soc. (JEMS) 15 (2013), no. 6, 2257-2295. MR 3120743,
  • [BS1] Mats Boij and Jonas Söderberg, Graded Betti numbers of Cohen-Macaulay modules and the multiplicity conjecture, J. Lond. Math. Soc. (2) 78 (2008), no. 1, 85-106. MR 2427053,
  • [BS2] Mats Boij and Jonas Söderberg, Betti numbers of graded modules and the multiplicity conjecture in the non-Cohen-Macaulay case, Algebra Number Theory 6 (2012), no. 3, 437-454. MR 2966705,
  • [BF] Mats Boij and Gunnar Fløystad, The cone of Betti diagrams of bigraded Artinian modules of codimension two, Combinatorial aspects of commutative algebra and algebraic geometry, Abel Symp., vol. 6, Springer, Berlin, 2011, pp. 1-16. MR 2810421,
  • [Br] Winfried Bruns, ``Jede'' endliche freie Auflösung ist freie Auflösung eines von drei Elementen erzeugten Ideals, J. Algebra 39 (1976), no. 2, 429-439. MR 0399074
  • [Bu] Lindsay Burch, A note on the homology of ideals generated by three elements in local rings, Proc. Cambridge Philos. Soc. 64 (1968), 949-952. MR 0230718
  • [Ca] Arthur Cayley, On the theory of elimination, Cambridge and Dublin Math. J. 3 (1848) 116-120; Collected papers Vol I, Cambridge U. Press, 1889, 370-374.
  • [DN] Alessandro De Stefani and Luis Núñez-Betancourt: F-Thresholds of graded rings, preprint, arXiv:1507.05459.
  • [Ei1] David Eisenbud, Homological algebra on a complete intersection, with an application to group representations, Trans. Amer. Math. Soc. 260 (1980), no. 1, 35-64. MR 570778,
  • [Ei2] David Eisenbud, Commutative algebra, with a view toward algebraic geometry, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. MR 1322960
  • [EFW] David Eisenbud, Gunnar Fløystad, and Jerzy Weyman, The existence of equivariant pure free resolutions, Ann. Inst. Fourier (Grenoble) 61 (2011), no. 3, 905-926 (English, with English and French summaries). MR 2918721,
  • [EG] David Eisenbud and Shiro Goto, Linear free resolutions and minimal multiplicity, J. Algebra 88 (1984), no. 1, 89-133. MR 741934,
  • [EP] David Eisenbud and Irena Peeva, Minimal Free Resolutions over Complete Intersections, Lecture Notes in Mathematics 2152, Springer, 2016.
  • [EE] David Eisenbud and Daniel Erman, Categorified duality in Boij-Söderberg Theory and invariants of free complexes, arXiv:1205.0449.
  • [EES] David Eisenbud, Daniel Erman, and Frank-Olaf Schreyer, Filtering free resolutions, Compos. Math. 149 (2013), no. 5, 754-772. MR 3069361,
  • [ES1] David Eisenbud and Frank-Olaf Schreyer, Betti numbers of graded modules and cohomology of vector bundles, J. Amer. Math. Soc. 22 (2009), no. 3, 859-888. MR 2505303,
  • [ES2] David Eisenbud, Frank-Olaf Schreyer, and Jerzy Weyman, Resultants and Chow forms via exterior syzygies, J. Amer. Math. Soc. 16 (2003), no. 3, 537-579. MR 1969204,
  • [ES3] David Eisenbud and Frank-Olaf Schreyer, Cohomology of coherent sheaves and series of supernatural bundles, J. Eur. Math. Soc. (JEMS) 12 (2010), no. 3, 703-722. MR 2639316,
  • [ES4] David Eisenbud and Frank-Olaf Schreyer, Boij-Söderberg theory, Combinatorial aspects of commutative algebra and algebraic geometry, Abel Symp., vol. 6, Springer, Berlin, 2011, pp. 35-48. MR 2810424,
  • [ES5] David Eisenbud and Frank-Olaf Schreyer: Ulrich Complexity, in preparation.
  • [En1] Bahman Engheta, On the projective dimension and the unmixed part of three cubics, J. Algebra 316 (2007), no. 2, 715-734. MR 2358611,
  • [En2] Bahman Engheta, A bound on the projective dimension of three cubics, J. Symbolic Comput. 45 (2010), no. 1, 60-73. MR 2568899,
  • [ES] Alexander Engström and Matthew T. Stamps, Betti diagrams from graphs, Algebra Number Theory 7 (2013), no. 7, 1725-1742. MR 3117505,
  • [ErSa] Daniel Erman and Steven V. Sam, Supernatural analogues of Beilinson monads, arXiv preprint arXiv:1506.07558, 2015.
  • [Fl1] Gunnar Fløystad, Boij-Söderberg theory: introduction and survey, Progress in Commutative Algebra 1, de Gruyter, Berlin, 2012, pp. 1-54. MR 2932580
  • [Fl2] Gunnar Fløystad, Zipping Tate resolutions and exterior coalgebras, J. Algebra 437 (2015), 249-307. MR 3351965,
  • [GLP] Laurent Gruson, Robert Lazarsfeld, and Christian Peskine, On a theorem of Castelnuovo, and the equations defining space curves, Invent. Math. 72 (1983), no. 3, 491-506. MR 704401,
  • [Gu] Tor H. Gulliksen, A change of ring theorem with applications to Poincaré series and intersection multiplicity, Math. Scand. 34 (1974), 167-183. MR 0364232
  • [HH] Jürgen Herzog and Craig Huneke, Ordinary and symbolic powers are Golod, Adv. Math. 246 (2013), 89-99. MR 3091800,
  • [Hi] David Hilbert, Ueber die Theorie der algebraischen Formen, Math. Ann. 36 (1890), no. 4, 473-534 (German). MR 1510634,
  • [HMMS1] Craig Huneke, Paolo Mantero, Jason McCullough, and Alexandra Seceleanu, The projective dimension of codimension two algebras presented by quadrics, J. Algebra 393 (2013), 170-186. MR 3090065,
  • [HMMS2] Craig Huneke, Paolo Mantero, Jason McCullough, and Alexandra Seceleanu: A Tight Upper Bound on the Projective Dimension of Four Quadrics, preprint arXiv:1403.6334.
  • [Ko] Peter Kohn, Ideals generated by three elements, Proc. Amer. Math. Soc. 35 (1972), 55-58. MR 0296064
  • [KS] Manoj Kummini and Steven Sam: The cone of Betti tables over a rational normal curve, Commutative Algebra and Noncommutative Algebraic Geometry, 251-264, Math. Sci. Res. Inst. Publ. 68, Cambridge Univ. Press, Cambridge, 2015.
  • [Kw] Sijong Kwak, Castelnuovo regularity for smooth subvarieties of dimensions $ 3$ and $ 4$, J. Algebraic Geom. 7 (1998), no. 1, 195-206. MR 1620706
  • [La] Robert Lazarsfeld, A sharp Castelnuovo bound for smooth surfaces, Duke Math. J. 55 (1987), no. 2, 423-429. MR 894589,
  • [MM] Ernst W. Mayr and Albert R. Meyer, The complexity of the word problems for commutative semigroups and polynomial ideals, Adv. in Math. 46 (1982), no. 3, 305-329. MR 683204,
  • [Mc] Jason McCullough, A family of ideals with few generators in low degree and large projective dimension, Proc. Amer. Math. Soc. 139 (2011), no. 6, 2017-2023. MR 2775379,
  • [MP] Jason McCullough and Irena Peeva, Infinite Graded Free Resolutions, Commutative Algebra and Noncommutative Algebraic Geometry, (editors: Eisenbud, Iyengar, Singh, Stafford, and Van den Bergh), Cambridge University Press, to appear.
  • [MS] Jason McCullough and Alexandra Seceleanu, Bounding projective dimension, Commutative algebra, Springer, New York, 2013, pp. 551-576. MR 3051385,
  • [NS] Uwe Nagel and Stephen Sturgeon, Combinatorial interpretations of some Boij-Söderberg decompositions, J. Algebra 381 (2013), 54-72. MR 3030509,
  • [Pe] Irena Peeva, Graded syzygies, Algebra and Applications, vol. 14, Springer-Verlag London, Ltd., London, 2011. MR 2560561
  • [PS] Irena Peeva and Mike Stillman, Open problems on syzygies and Hilbert functions, J. Commut. Algebra 1 (2009), no. 1, 159-195. MR 2462384,
  • [Pi] Henry C. Pinkham, A Castelnuovo bound for smooth surfaces, Invent. Math. 83 (1986), no. 2, 321-332. MR 818356,
  • [Sh] Jack Shamash, The Poincaré series of a local ring, J. Algebra 12 (1969), 453-470. MR 0241411
  • [Ta] John Tate, Homology of Noetherian rings and local rings, Illinois J. Math. 1 (1957), 14-27. MR 0086072

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 13D02

Retrieve articles in all journals with MSC (2010): 13D02

Additional Information

Gunnar Fløystad
Affiliation: Matematisk Institutt, University of Bergen, 5008 Bergen, Norway

Jason McCullough
Affiliation: Mathematics Department, Rider University, Lawrenceville, New Jersey 08648

Irena Peeva
Affiliation: Mathematics Department, Cornell University, Ithaca, New York 14853

Received by editor(s): October 21, 2015
Published electronically: March 29, 2016
Additional Notes: The third author was partially supported by NSF grant DMS-1406062, and McCullough is partially supported by an AMS-Simons Travel Grant.
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society